Sunday, November 13, 2011

Back to Exjade (sigh)

My daily dose of Exjade takes my mind totally off my worries, in a not very positive way.

I took it today after a break of several months. You dissolve five pills in water, drink it on an empty stomach, and wait 30 minutes to eat. Normally if you take a bitter pill, you can pop something in your mouth to take the taste away. But with Exjade, you are left feeling like you are going to vomit while knowing you won't get the relief of doing so. You can just mutter to yourself, distract yourself, clean the kitchen, tap your foot, complain to anyone who is around, whatever, until your time is up.

This is nothing compared to the nausea after chemotherapy, but still, it's not a great way to start the day.

Exjade decreases your level of ferritin, a protein that stores iron in your body. People like me who have had multiple blood transfusions end up with excess ferritin; the consequences can be really really bad, including such things as cirrhosis of the liver and increased risk of liver cancer, heart failure and abnormal rhythms, and decreased insulin leading to diabetes.

A normal ferritin range for women is 12-150 nanograms per milliter. After I finished getting transfusions, my level was about 10,000. Due to blood draws before check-ups and a period of Exjade use, my level is down to about 7,000. Quite a ways to go.

One means of treatment is a good old-fashioned blood-letting, minus the leaches. Patients undergo "therapeutic phlebotomy" during which a prescribed amount of blood is removed, usually a couple of times a week.

My doctors favor the use of Exjade, which binds to iron and removes it from the bloodstream. It takes months and months to work.

When Melissa told me at my check-up last Monday that it was time to restart, I took the bottle out of the cabinet and placed it on my counter. It took days for me to actually see it, meaning I had selective vision that made me forget until after I had already eaten. Then the day passed, and before I knew it, I had procrastinated yet another day.

Today I decided I meant business, and after re-reading about the potentially devastating effects of high ferritin, I am determined to keep up with it. Even if it means starting my day with a miserable half-hour.


Wendy S. Harpham, MD said...

Here's a trick that has helped me.

Our brains naturally compare quality of life while taking a "bitter pill" -- literally or figuratively -- to that while not taking it.

A more realistic, useful and healing approach is to compare life while taking a bitter pill to that while living with the problem the pill can help prevent. In your case, the liver disease, diabetes and other potential complications of high ferritin.

I hope this helps. With hope, Wendy

Anonymous said...

I really enjoyed reading this. I have sickle cell and take (well i'm supposed to take it) Exjade for the same reason. My levels are just about as high as yours. I stopped taking it because of the horrible taste and nausea. Maybe have your doctor prescribe some anti-nausea pills to take before hand? I recently got mine..

Ronni Gordon said...

I have gotten through the half-hour in one of two ways:

1: Doing something mindless and productive like emptying the dishwasher, doing dishes, folding laundry, vacuuming, etc.

2: The other way is to take the opposite approach: Wrap up in a blanket, watch the morning news shows and cuddle up with the dog.

With 10 or so minutes to go, I start making coffee.